Drawing Conclusions about Withdrawal: Antidepressants and Dangerous Discontinuation

eambash's picture

Dizziness. Mania. Insomnia. Fatigue. These could all present, without great surprise, as symptoms a psychiatric disorder such as major depression or bipolar disorder. A common cause for concern about health care providers and patients alike, however, is the association of these symptoms not with depressive illnesses but with withdrawal from antidepressants. Sometimes called SSRI Discontinuation Syndrome or Antidepressant Withdrawal Syndrome, many users of pharmacological drugs have experienced a disorder characterized by the prevalence of a wide variety of symptoms at the time when a short-half-life antidepressant exits the body. Yet a major reason ts disorder is hard to classify, clarify, or -- especially -- diagnose is because it presents such a variety of symptoms and, moreover, because those symptoms can be associated with so many other more serious health conditions, not the least of which are the psychiatrist illnesses these patients originally took the drugs in order to suppress.

This syndrome, while common, is not common to all users of psychiatric drugs nor to all types of usage -- another hindrance to simple diagnosis or treatment. The syndrome, associated with a varying constellation of symptoms, occurs most often when users discontinue usage of antidepressants very abruptly (1). Worth mentioning in reference to antidepressant discontinuation is the distinction health care providers must make between this syndrome and other, more acute health problems: antidepressant withdrawal symptoms are actually somewhat predictable. About 25% of users who abruptly discontinue SSRIs experience symptoms (2), with the symptoms appearing one to three days after the last regular dosage. The actual complaints can range from psychiatric to gastrointestinal, neurological, motor, and somatic symptoms (2), with the only common factor being their inteference with the patient's sense of equilibrium. Dizziness of some sort is the most common symptom. Generally, when users take the antidepressant drug again, his or her withdrawal symptoms go away within the next 24 hours. The symptom is likeliest to present in patients who have been taking the antidepressant regularly for a long period of time -- generally over two months (2).

Antidepressants with a short "half-life" are most likely to cause the symptoms when discontinued. Some SSRIs are classified as short acting, other as long acting, depending on the half-life of the drug in the body. The half-life is associated with the availability of metabolites produced by the drug, which help it to stay in the body longer (3). Although users are advised to taper off SSRIs slowly, with the help of professional psychiatrists, all drugs react differently and the definition of abrupt discontinuation varies based on the chemistry not just of the drug but also of the individual patient's nervous system and the way it deals with and metabolizes neurotransmitters such as seratonin.

Since the evident cure for Antidepressant Discontinuation Syndrome is continuation of regular antidepressant usage, many patients have compared the syndrome to an addiction. Patients often feel trapped by the drug, since the withdrawal symptoms become almost as problematic as the original psychiatric symptoms that necessitated the drug's usage. Taking the drug becomes a means of maintenance, of staving off the so-called side effects (4). Is continuing to take a drug in order to avoid dealing with withdrawal the same thing as being addicted, however? Is the patient really dependent on the drug -- or just determined to avoid its withdrawal effects? Classically addictive drugs are taken despite their side effects, and despite their withdrawal symptoms, in order to achieve certain psychiatric or physical effects (5). However, in the case of SSRIs whose half lives have caused them to leave the body, users originally began taking the drugs in order to find release from their original psychiatric illness -- symptoms of depression, bipolar disorder, obsessive compulsive disorder, sleep disorders, psychosomatic disorders, and other types of disorders that affect the "normal" functioning of the nervous system and the travel of neurotransmitters. Although, to avoid existing withdrawal symptoms, users do feel dependent on the drugs and feel that they need to take them in order to deal with their lives, the cause of the dependency is not necessarily the same as it would be in the case of addiction to other drugs, like alcohol or cannabis. However, this is clearly a sticky subject, since dependency here is tied in more to the prevention of unpleasant (but temporary) symptoms than to interest in creating particular sensations or symptoms, whether positive or negative. Furthermore, despite the acknowledged withdrawal symptoms, other symptoms of addiction, like increasing tolerance levels or compulsive behavior used to enable continued usage, are not usually associated with antidepressants (4).

Dependency, then, is accepted to be a given characteristic of abrupt antidepressant discontinuation, even though every other factor of the disorder is difficult to diagnose -- making an actual diagnosis of dependency on antidepressants impossible. From the type of antidepressant used to the way it has been used to just how abruptly its use has been stopped or tapered off, to the specific user's prior or simultaneous medical profile and practices, this symptom's diagnosis and treatment are complicated, even though its occurrence should be thought common and taken as somewhat predictable in its duration. The varying factors affecting whether or not Discontinuation Syndrome will occur, in whom it will occur, and how it will present are generally known as "pharmacokinetic" factors (2). These factors characterize metabolism, autoinhibism, half-life levels, uptake and release of neurotransmitters, and types of drug elimination.

Variation is built into the syndrome (and its diagnosis) almost as much as into the wide variety of symptoms for which the eliminating drug may have been originally prescribed! The syndrom is therefore difficult not only for patients to deal with but also for doctors, hospitals, and manuals to diagnose and classify. How can we treat a syndrome characterized by the way it affects the nervous system and the way a person behaves if, in characterizing it, we must also take it as a given that it will always be a bit different due to the wide variation in the way an average nervous system functions and the way an average person behaves -- and even greater variation in the way different drugs affect both the nervous system and behavior, in the way psychiatric illnesses present themselves originally and in relapse, and in the way patients deal with symptoms whose origin they cannot easily pinpoint? Should we group this syndrome, or these symptoms, as a disorder all their own, or should we call them dependency on SSRIs? How can health care providers recognize symptoms as withdrawal, when they could easily be associated with the problem for which the drug was originally prescribed or for any of several other separate health problems? Communication between health care providers and patients may help, to start -- especially when it comes to taking and then discontinuing the use of antidepressants, dealing with problematic health symptoms (whether familiar or unfamiliar), and finding ways to equilibrium.


References

1. Mayo Clinic. Antidepressant 'withdrawal': Is there such a thing? http://www.mayoclinic.com/health/antidepressant-withdrawal/AN01425

2. McGraw-Hill: Postgraduate Medicine Online. SSRI discontinuation syndrome: Awareness as an approach to prevention. http://psychrights.org/Articles/SSRIDiscontinuationSyndrome.htm

3. About.com. SSRI Discontinuation Syndrome. http://bipolar.about.com/cs/antidep/a/0207_ssridisc1.htm

4. HEDWEB Good Drug Guide. Do antidepressants have any potential to cause addiction? http://www.biopsychiatry.com/addictionp.htm

5. Mayo Clinic. Mental Health: Drug addiction. http://www.mayoclinic.com/health/drug-addiction/DS00183

 

Comments

Paul Grobstein's picture

Treating depression, and treatment withdrawal

Its interesting indeed that a variety of symptoms may characterize both depression and withdrawal of depression treating drugs. Maybe that, as well as the individual variation, is telling us something important about depression itself, that it isn't any particular state but rather results from any of a variety of changes of state? For more along these lines, see Exploring Depression.

Post new comment

The content of this field is kept private and will not be shown publicly.